Chad picked me up on Wednesday night and we drove straight up to the marina. The crew consisted of myself, Sue Frehse, Sarah Jones and Chad's wife Chandra.
We got the boat loaded up and had a crew conference where Chad discussed his plan including feeds, direction of swim (which we decided at the time of arrival and referring to the weather forecast for the next 14 hours). We discussed the roles every had and safety. We then tied the kayak to the back of his boat and motored to the north end. We went towards lights that we thought were the marina, but once we got close the lights disappeared. They were on the other side of the north road which was confusing. We slowed down and saw the shoreline was covered with reeds and difficult to get to.
I turned on my handheld GPS and I could see Goody's track from a couple weeks earlier. The marina was a couple miles east of us. So we started heading east. But no lights. What happened. Once we got close to where we should be based on the GPS Sarah turned on a flashlight and BAM! The marina wall was right there! If we had gone a few seconds further we would have ran right into it. There were no lights whatsoever near the marina, no buoy lights, not even the lights along the ramp were on. Very dangerous situation. Good thing we slowed down when we did. Idaho State parks really needs to think about how safe it is to not have a single light on in that area.
We motored over to the end of the boat ramp and Chad started greasing up. He then waded over to the rocks at the end of the ramp and started walking back in and we started the clock. (12:45:10 am)
Here are my transcribed notes:
Start Time: 12:45:10am
|Mile||Time||Elpased time this mile||Temp||Stroke rate||Feed *||Conditions||Notes|
|1||1:18 am||33 min||62° F||65 spm||None||Glassy||Sue learning to drive and doing well|
|2||1:51 am||33 min||62° F||65 spm||Liquid mix||Glassy||Sue is an awesome pilot! Chad looking smooth|
|3||2:24 am||33 min||63° F||63-64 spm||Liquid mix||Glassy||Chad is a machine! Gords concerned about the higher than desired water temps, but no reason to stop.|
|4||2:58 am||34 min||65° F (two separate readings)||64 spm||Liquid mix||Glassy||Water almost feels warm to the touch. Extending the thermometer to about 2 feet down. Same reading on thermometer|
|5||3:33 am||35 min||63° F||62 spm||Liquid mix + Swiss Roll||A little breeze from the north (tailwind)|
|6||4:10 am||37 min||64° F||61 spm||Liquid mix||Air temp is 62°, water is warmer than air temp.||Chad says his back hurts.|
|7||4:50 am||40 min||64° F (two separate readings)||61 spm||Liquid mix and a Buzz Bite||Wind from the south, getting choppy.||Like a doofus I accidentally stepped on the mercury reading thermometer and it broke. I will submerge my watch to get a digital reading. I'm getting really sleepy. Asked Sarah to resume observing duties while I sleep for one hour and I should be good.|
|8||5:29 am||39 min||65° F||60 spm||Liquid mix||Still pretty choppy||Chad's stroke rate is dropping, but he is in good spirits. Doesn't say much. Feeds are very quick.|
|9||6:15 am||46 min||64° F||59 spm||Liquid mix||Less wind, chop turns to ripples now.||Light on the horizon. When I awoke from my 1 hour nap I feel very. Chad's stroke rate is slowing. Says his feet are cold, but his core feels fine. His speech isn't slurred. Will continue to monitor his condition at feeds for hypothermia.|
|10||7:02 am||43 min||63° F||59 spm||Liquid mix, Buzz Bite and Swiss Roll||Less wind, chop turns to ripples now.||Chad asked what the temp was. We told him and he seemed a little disappointed. I explained we still submit, and if it isn't accepted as a qualifier we try a different swim at the needed temp. He went right back to swimming.|
|11||7:53 am||51 min||62° F||59 spm||Liquid mix||Hardly a breeze now, just some ripples||The sun is up and it feels great.|
|12.5||8:59 am||N/A||61 spm||Liquid mix, Buzz Bite, Ibuprofen||No wind now, nice and smooth!||I ask if Sue wants to pace swim with him so I take over piloting the boat while she changes. The throttle has a little "click" that takes it into first gear and then after only a few seconds of steering throttle to neutral and coast. Chad is now at a point where he's never swam this far before. Chad tells Sue he is feeling a little cold. He puts on his tinted goggles.|
|13||9:23 am||N/A||63.1||62 spm||Liquid mix||Glassy||Sue pace swims. Chad's stroke is less efficient. Sue is making him increase his stroke rate though, so that is good.|
|14||10:06 am||43 min||63||62 spm||Liquid mix||Glassy||Chad comments "What a beautiful day!" I think I saw him smile. That is extremely rare. Sue got out a while, ago but I continue to drive. It's kinda fun. Easy to observe him and pilot cause I gotta keep the boat right at his pace.|
|15||10:53 am||47 min||63||64 spm||Liquid mix, Buzz Bite||Glassy||Chad's stroke rate is up. He asked how much further. Seemed to like the "3 1/2" response. In good spirits. Air temp is toasty!|
|16||11:36 am||40 min||64||60 spm||Liquid mix, Swiss Roll||Slight ripple||Sarah gets in to pace swim. She has to slow down. Chad seems tired, but steady. Chad requests advil next feed. Beach is visible from here. Sue takes over piloting.|
|17||no reading||N/A||no reading||no reading||Liquid mix, Ibuprofen||Slight ripple||At this feed Sarah accidentally loses the pen and it floats away while Chad takes his liquid and advil. I untie the kayak and jump in to get the pen. We're close enough now that I can paddle and be ready to capture some video.|
|18||no reading||N/A||no reading||no reading||none||See Notes||Had a slight tailwind breeze, notice up ahead that the water has serious ripples, once we get there the wind completely shifts from southerly to northerly and we have some serious headwind. Very windy. Chad comments to me that he feels like he isn't going anywhere. Wind is directly at our 12 o'clock and we have white horses!|
|19 (Finish)||13:55:16||N/A||no reading||no reading||none||See Notes||I paddled into shore and noticed a small black patch. When he arrived there he started walking and the black patch were a bunch of reeds that made it really hard for him to walk over, I noticed that the patch ended about 20 yards off to his left and encouraged him to walk around instead of straight in to avoid them. He fell a couple times cause they hurt to walk over and too thick to navigate through. When he arrived on the beach he sat down to soak it in. I let him soak in his success without smothering him. I gave him a high five and he got lots of cheers from the girls on the boat waiting about 200 yards off shore.|
I'm so proud of Chad and how he was able to power through this. I could tell he was tired, yet he persisted and not once complained. Chad is the sixth person to have ever swam the length of Bear Lake! Pretty neat accomplishment.I had a great time crewing on this swim and although mother nature didn't help us out with a 61 degree temperature, she sure was kind in the relatively smooth conditions, until the end. Those winds at the end were simply unreal! I thought of the prayer that Chad asked Sarah to offer at the start. Today's conditions were truly an appreciated answer to that prayer. The winds the last mile were an eye opener to me of how it could have been. Had it been like that starting half way into the swim, I don't think it would have been possible to finish. It was amazing enough that he pushed through that last mile. So proud of that guy!
Here's a few pics and video I took.
|Chad joins a pretty exclusive group to have ever slain the|
Bear Lake Monster! (Image created by Josh Green)
Some things to work on:
He does have some stroke techinique that'll we need to work through to help with his lower back pain. He needs to drive his head a little lower to get a more streamlined position, and we need to work on bilateral breathing. The goal on a long swim like this should be at least 34 minute miles. Why? Because in order to hit Cap Griz Nes in a tide cycle that lasts 6 hours, a 12 hour swim is ideal. Unless your Trent Grimsey and can swim it just under 6 hours.
The English Channel from the shortest distance (Cap Griz Nes to the coast in Dover), is 21 miles. If you're able to swim the English Channel in 12 hours, you're averaging 34 minute miles (including time wasted at feeds). The more you deviate from that 34 minute mile average, the more you're gonna miss the cap which means a longer swim, because of the contours of the French coast. I'm sure I'm over simplifying it, but regardless a 34 minute mile is something that is definitely achievable especially in good conditions.